Colorado, 2013

Drought in Colorado, June 1 to 30, 2013

June 1 to 30, 2013 · NWS GJT · 20 events in 20 counties and zones

June 2013 proved to be a very dry and warm month across western Colorado. These conditions had some impact on agricultural interests, though the spring snow pack run off temporarily aided hydrologic interests.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

June 2013 proved to be a very dry and warm month across western Colorado. These conditions had some impact on agricultural interests, though the spring snow pack run off temporarily aided hydrologic interests. The biggest impact however was a noticeable increase in wildfire activity, with several large fires reported across the western part of the state through the month. All climate stations in Western Colorado received less than a tenth of an inch of rainfall for the month, with half of these recording only a trace. This allowed extreme drought conditions to move back into portions of southwest Colorado by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 31, 9:38 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, May 31, 9:38 PM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1038 PM MDT FRI MAY 31 2013

UPDATE...
ISSUED AT 804 PM MDT FRI MAY 31 2013

ALLOWED THE RED FLAG WARNING TO EXPIRE AT 8PM AS WINDS WILL SLOWLY DIE
DOWN AND HUMIDITIES START TO INCREASE. IN FACT...THIS WILL BE THE
CASE ACROSS THE ENTIRE FORECAST AREA THIS EVENING SO NO UPDATE TO
GOING FORECAST NEEDED. FORECAST SKEW-T'S SHOW A MID-LEVEL
INVERSION SETTING UP TOMORROW AFTERNOON FOR MOST AREAS HINDERING
THE DEEP MIXING SEEN OVER THE LAST FEW DAYS KEEPING WINDY
CONDITIONS TO A MINIMUM. SOME LATE AFTERNOON GUSTS ARE POSSIBLE
BUT NOT NEAR AS STRONG AS SEEN THIS PAST WEEK.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 255 PM MDT FRI MAY 31 2013

TAIL END OF EXITING JET WILL BE DEPARTING THE FORECAST AREA THIS
EVENING WITH LIGHT SHOWERS DIMINISHING BY SUNSET. ACTIVITY WILL
REMAIN VERY SPOTTY AND GENERALLY CONFINED TO AREAS ALONG AND NORTH
OF INTERSTATE 70 FROM GLENWOOD SPRINGS ESE TO LEADVILLE. WINDS
WILL ALSO BE SHUTTING DOWN BY MID EVENING AS WE DECOUPLE WITH
CRITICAL FIRE WEATHER CONDITIONS EASING AS WE MOVE INTO THE
WEEKEND. FLAT RIDGING BUILDS IN SATURDAY WITH DRY CONDITIONS
EXPECTED. TEMPERATURES CLIMB BY 2 TO 4 DEGREES FOR MAX VALUES WITH
SFC GRADIENT RELAXED RESULTING IN MUCH LIGHTER WINDS. MIN TEMPS
WILL REMAIN A FEW DEGREES BELOW NORMAL THROUGH THE SHORT TERM
PERIOD.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 255 PM MDT FRI MAY 31 2013

SEVERAL SMALL DISTURBANCES IN WESTERLY FLOW WILL CROSS THE 4 CORNERS
SUNDAY THROUGH WEDNESDAY AND MAY SPARK A FEW MOUNTAIN THUNDERSTORMS
AS THEY PASS. MOISTURE WILL BE MAINLY IN THE MID-LEVELS FOR
HIGH-BASED THUNDERSTORMS CAPABLE OF GUSTY OUTFLOW WINDS BUT LIMITED
RAINFALL.

A LARGER TROUGH IS FORECAST TO SKIRT ACROSS THE NORTHERN ROCKIES
EARLY NEXT WEEK WITH A TRAILING COLD FRONT SINKING INTO NE UT/NW CO
MONDAY-TUESDAY. THIS FRONT AND THE PASSAGE OF THE TROUGH TO OUR
NORTH WILL SERVE TO STRENGTHEN WINDS MONDAY...AFTER A RESPITE THIS
WEEKEND...AND MAY TRIGGER A FEW SHOWERS OR THUNDERSTORMS AS WELL.
HOWEVER...MOST LOCATIONS ARE LOOKING AT A MOSTLY DRY WEEK NEXT WEEK.

TEMPERATURES WILL BE ON AN UPWARD TREND SUNDAY AND MONDAY. HIGH
TEMPS ON SUNDAY WILL AS MUCH AS 10-15 DEGREES WARMER THAN ON
SATURDAY ACROSS THE CENTRAL AND NORTH...WITH NOT QUITE THE WARM-UP
ACROSS THE SOUTH. HIGH TEMPS COULD REACH 90 DEGREES IN THE GRAND JCT
AND MONTROSE AREAS ON MONDAY FOR THE FIRST TIME THIS YEAR. TEMPS COOL
A BIT FOR THE REST OF THE WEEK BUT SHOULD STILL REMAIN NEAR OR A
TAD ABOVE NORMAL.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1036 PM MDT FRI MAY 31 2013

CLEAR SKIES EXPECTED OVERNIGHT WITH FEW TO SCT SKIES EXPECTED TOMORROW
AFTERNOON FAVORING HIGHER ELEVATIONS. WINDS WILL ALSO BE LIGHTER FOR ALL
TAF SITES. VFR WILL CONTINUE FOR THE NEXT 24 HOURS.

&&

.FIRE WEATHER...
ISSUED AT 255 PM MDT FRI MAY 31 2013

LESS WIND WILL PROVIDE A REPRIEVE FROM CRITICAL FIRE WX
CONDITIONS THIS WEEKEND. ISOLATED STORMS ARE POSSIBLE ACROSS THE
SAN JUANS ON SUNDAY AND WITH THE MOISTURE MAINLY IN THE MID-
LEVELS...STORMS WILL BE HIGH-BASED WITH SOME STORMS DRY. GUSTY
WINDS STRENGTHEN AGAIN ON MONDAY ESPECIALLY ACROSS NE UT AND NW
CO. WIND GUSTS 30-35 MPH ARE POSSIBLE MONDAY ACROSS THE NORTH.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

UPDATE...TGR
SHORT TERM...JDC
LONG TERM...JAD
AVIATION...TGR
FIRE WEATHER...JAD
Hazardous weather outlook, May 31, 5:15 AM MST, 18 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
615 AM MDT FRI MAY 31 2013

COZ001>014-017>023-UTZ022>025-027>029-011300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
615 AM MDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FOR SOUTHWEST COLORADO
FOR ELEVATIONS BELOW 9000 FEET WHERE DRY FUELS EXIST. ANOTHER AFTERNOON
OF LOW HUMIDITY AND GUSTY WINDS WILL OCCUR.

NOT AS WINDY THIS AFTERNOON...BUT FROM THE WEST AT 15 TO 25 MPH
WITH OCCASIONAL GUSTS TO 35 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT RISING TEMPERATURES THIS WEEKEND WITH MANY DESERT VALLEYS
REACHING THE 90S. THESE WARM AND DRY CONDITIONS WILL PERSIST INTO
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 drought. Local standard time, as filed.

Drought, Lower Yampa River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Severe drought conditions remained in place across the Yampa River basin through the month of June.

Drought, Central Yampa River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Severe drought conditions remained in place across the Yampa River basin through the month of June.

Drought, Elkhead and Park Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Severe to moderate drought conditions remained unchanged across the northern Colorado Elkhead and Park mountains in June.

Drought, Roan and Tavaputs Plateaus

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Drought Monitor
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Severe to moderate drought conditions remained unchanged across the high plateaus of northwest Colorado in June.

Drought, Flattop Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Moderate drought conditions remained unchanged across the Flat Top mountains through the month of June.

Drought, Grand Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Severe drought conditions remained unchanged across the Grand Valley of the Colorado River basin through the month of June.

Drought, Debeque to Silt Corridor

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Severe drought conditions remained unchanged across the middle section of the Colorado River basin through the month of June.

Drought, Central Colorado River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Severe drought conditions remained unchanged across the upper section of the central Colorado River basin through the month of June.

Drought, Grand and Battlement Mesas

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Drought Monitor
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Moderate drought conditions remained unchanged across the high mesas in western Colorado through the month of June.

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Moderate drought conditions remained unchanged across the central Colorado Gore and Elk mountain ranges through the month of June.

Drought, West Elk and Sawatch Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Moderate drought conditions remained unchanged across the central Colorado West Elk and Sawatch mountain ranges through the month of June.

Drought, Central Gunnison and Uncompahgre River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Severe to moderate drought conditions remained unchanged across delta region of the Gunnison and Uncompahgre River basins through the month of June.

Drought, Upper Gunnison River Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Drought Monitor
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Severe to moderate drought conditions remained unchanged across the upper Gunnison River valley in the month of June.

Drought, Uncompahgre Plateau and Dallas Divide

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Drought Monitor
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Severe drought conditions remained unchanged across the southwest Colorado high plateau region during the month of June.

Drought, Northwestern San Juan Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Extreme drought conditions pushed into the southern portion of the San Juan mountains, pushing out the moderate conditions by the end of the month.

Drought, Southwestern San Juan Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Severe drought conditions were pushed out of the southwestern San Juan mountains by extreme conditions by the end of the month.

Drought, Paradox Valley / Lower Dolores River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Severe drought conditions were joined by extreme conditions across the southern Paradox valley by the end of June.

Drought, Four Corners / Upper Dolores River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Severe drought conditions were replaced by extreme conditions across Four Corners region by the end of June.

Drought, Animas River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Severe drought conditions were replaced by extreme conditions across the southern foothills and adjacent valleys of the San Juan mountains by the end of June.

Drought, San Juan River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Severe drought conditions were replaced by extreme conditions across the southern foothills and adjacent valleys of the San Juan mountains by the end of June.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456852, 456853, 456854, 456855, 456856, 456858, 456859, 456860, 456861, 456862, 456864, 456866, 456872, 456877, 456878, 456880, 456882, 456883, 456884, 456885.